Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 191, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 9, 2014, 4:31 PM EDT for Jefferson County, Leon County, Florida; Grady County, Thomas County, Georgia. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2014, 4:31 PM EDT (20:31 UTC)
- Expired
- Jul 9, 2014, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Jefferson County, FL, Leon County, FL, Grady County, GA, Thomas County, GA
The radar
The Tallahassee radar (KTLH), 49 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 4:50 PM EDT | TSTM WND DMG | 4 Ene Thomasville, GA | LARGE TREE FELL ON A CAR ON LANSING STREET. REPORT RECEIVED VIA TWITTER FROM WALB-TV. |
| Jul 9, 4:50 PM EDT | TSTM WND DMG | Thomasville, GA | POWER LINE DOWN AT PARK AND BROAD STREET IN DOWNTOWN THOMASVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
606 WUUS52 KTAE 092031 SVRTAE FLC065-073-GAC131-275-092115- /O.NEW.KTAE.SV.W.0191.140709T2031Z-140709T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 431 PM EDT WED JUL 9 2014 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHWESTERN JEFFERSON COUNTY IN FLORIDA... NORTHEASTERN LEON COUNTY IN FLORIDA... SOUTHWESTERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA... THIS INCLUDES THE CITY OF THOMASVILLE... SOUTHEASTERN GRADY COUNTY IN SOUTHWEST GEORGIA... * UNTIL 515 PM EDT * AT 428 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF THOMASVILLE...OR NEAR MONCRIEF...AND MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEACHTON...METCALF...PINE PARK AND NEWARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. WIND DAMAGE MAY OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. && LAT...LON 3094 8413 3084 8385 3055 8406 3063 8425 TIME...MOT...LOC 2031Z 208DEG 16KT 3069 8409 $$ 11-MOORE
3 follow-up statements
688 WWUS52 KTAE 092043 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 443 PM EDT WED JUL 9 2014 FLC065-092053- /O.CAN.KTAE.SV.W.0191.000000T0000Z-140709T2115Z/ JEFFERSON FL- 443 PM EDT WED JUL 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON COUNTY IS CANCELLED... LAT...LON 3064 8406 3068 8417 3094 8413 3084 8385 TIME...MOT...LOC 2043Z 208DEG 16KT 3074 8406 $$ FLC073-GAC131-275-092115- /O.CON.KTAE.SV.W.0191.000000T0000Z-140709T2115Z/ THOMAS GA-GRADY GA-LEON FL- 443 PM EDT WED JUL 9 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR NORTHEASTERN LEON...SOUTHEASTERN GRADY AND SOUTHWESTERN THOMAS COUNTIES... AT 442 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS LOCATED NEAR BEACHTON...OR 9 MILES SOUTHWEST OF THOMASVILLE...MOVING NORTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE PARK AND NEWARK PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. && LAT...LON 3064 8406 3068 8417 3094 8413 3084 8385 TIME...MOT...LOC 2043Z 208DEG 16KT 3074 8406 $$ 11-MOORE
110 WWUS52 KTAE 092055 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 455 PM EDT WED JUL 9 2014 FLC073-GAC131-092105- /O.CAN.KTAE.SV.W.0191.000000T0000Z-140709T2115Z/ GRADY GA-LEON FL- 455 PM EDT WED JUL 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEON AND SOUTHEASTERN GRADY COUNTIES IS CANCELLED... LAT...LON 3084 8386 3071 8399 3076 8408 3092 8407 TIME...MOT...LOC 2055Z 208DEG 16KT 3079 8403 $$ GAC275-092115- /O.CON.KTAE.SV.W.0191.000000T0000Z-140709T2115Z/ THOMAS GA- 455 PM EDT WED JUL 9 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR CENTRAL THOMAS COUNTY... AT 451 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF THOMASVILLE...MOVING NORTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEWARK PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. && LAT...LON 3084 8386 3071 8399 3076 8408 3092 8407 TIME...MOT...LOC 2055Z 208DEG 16KT 3079 8403 $$ 11-MOORE
568 WWUS52 KTAE 092105 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 505 PM EDT WED JUL 9 2014 GAC275-092115- /O.EXP.KTAE.SV.W.0191.000000T0000Z-140709T2115Z/ THOMAS GA- 505 PM EDT WED JUL 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL THOMAS COUNTY WILL EXPIRE AT 515 PM EDT... LAT...LON 3084 8386 3071 8399 3076 8408 3092 8407 TIME...MOT...LOC 2105Z 208DEG 16KT 3083 8401 $$ 11-MOORE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:01 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 9, 3:01 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 301 PM EDT Wed Jul 9 2014 .Near Term [Through Tonight]... 17Z surface analysis shows high pressure still over the GOMEX and a surface cold front still off to our northwest- roughly along the Wrn edge of the Appalachian Mtns, curving westward across the Mississippi Valley. Storms along boundaries out ahead of the front may reach SE AL late this afternoon, but the main forcing for most of the afternoon is the seabreeze. This seabreeze convection will be focused on north FL, primary the Panhandle and Wrn Big Bend today, with a localized pocket of dry air over the Ern Big Bend area helping to suppress convection. As is typical with the seabreeze, the chances for storms will taper off overnight, but with the approaching front, there will still be chances for storms in the SE AL area during the night. Highs today will be in the low to mid 90s with low temperatures tonight in the low 70s. .Short Term [Thursday Through Friday Night]... The end of the week will continue to be dominated by an upper level trough across the eastern U.S. and an upper level ridge across the central and western U.S. A series of shortwaves moving through the eastern trough will push the associated front further south into the southeast U.S. By Thursday the weak front should be north of our area stetching from northeast GA across central Alabama, and by Friday should slide further south across the northern portion of our region, roughly near a line from Albany to Dothan. This means that PoPs will significantly increase for the end of the week compared to the previous week's relatively dry weather. We should see a similar pattern that has been observed the past few days with a series of Mesoscale Convective Systems (MCSs) developing along the front in the evening and propogating southward during the overnight hours. Development of an MCS tonight will affect our area on Thursday in terms of residual cloud debris and outflow boundaries, as well as possibly suppressing sea breeze development along our panhandle coasts. However, late in the day Big Bend seabreezes should develop and as they move inland may interact with any lingering boundaries from overnight convection. With the front still across the area Friday, expect a similar scenario with a late night/early morning MCS, followed by late afternoon disturbed seabreeze/outflow induced convection. Afternoon highs will be not be as hot due to increased convection and cloud cover. Highs will generally be in the lower 90s, with higher readings in the mid and possibly upper 90s Thursday across the Big Bend region. .Long Term [Saturday Through Wednesday]... The weekend will begin with an upper ridge across much of the CONUS and a weak, shallow trough in the northeast. By early in the week the pattern will have transitioned to another large scale trough in the east with a retrograding ridge along the west coast. By midweek the eastern trough becomes positively tilted stretching from New England to the central rockies. This suggests that our rain chances will be above normal after the weekend due to the long wave trough and a return of deeper moisture. For the weekend, however, when typical summer convection is expected, we could see a couple of hot days again with highs in the upper 90s. && .Aviation... [Through 18Z Wednesday] Mostly VFR conditions will prevail with the exception of brief MVFR conditions at TLH, ECP, DHN and VLD due to afternoon seabreeze thunderstorms. Some guidance has fog tomorrow morning at VLD but local models are not as favorable so did not mention in forecast. && .Marine... In general light winds and low seas will prevail under a weak surface pressure pattern for the next several days. A cold front will sag across the far southeastern U.S. which could result in clusters of thunderstorms moving offshore mainly during the morning hours. This would enhance waves and winds in the vicinity of any such development. && .Fire Weather... As moisture returns to the area and we shift to a more typical summer pattern, relative humidity values will remain above critical thresholds. No red flag conditions are expected ove the next week. && .Hydrology... Though rain chances will be much higher than recent days to finish the week, most rivers are holding steady at levels well below flood stage with several in low flow. The expected rainfall totals over the next several days will not be significant enough to push any rivers into flood stage. && .Preliminary Point Temps/PoPs... Tallahassee 75 94 73 94 73 / 10 50 20 50 20 Panama City 77 91 76 93 77 / 30 40 30 40 20 Dothan 74 93 72 96 74 / 30 50 30 50 20 Albany 74 93 73 95 73 / 20 50 30 50 30 Valdosta 72 93 71 94 72 / 10 60 30 50 20 Cross City 72 93 71 93 72 / 20 40 20 50 20 Apalachicola 75 89 73 90 74 / 30 40 20 40 20 && .TAE Watches/Warnings/Advisories... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...HOLLINGSWORTH/MOORE SHORT TERM...HOLLINGSWORTH LONG TERM...HOLLINGSWORTH AVIATION...HOLLINGSWORTH/MOORE MARINE...HOLLINGSWORTH FIRE WEATHER...HOLLINGSWORTH/MOORE HYDROLOGY...MOORE
In the hours before
Local storm report, Jul 9, 3:40 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 1 NW BLOUNTSTOWN 30.46N 85.06W
07/09/2014 CALHOUN FL LAW ENFORCEMENT
TREES AND POWER LINES DOWN AT THE INTERSECTION OF SR 71
AND 11TH ST.
&&
WOOLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:27 PM EDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Jackson, Washington | 21 min |
| Jul 9, 2:59 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Liberty | 24 min |
| Jul 9, 3:29 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon, Liberty, Wakulla | 36 min |
| Jul 9, 5:03 PM EDT | Special Weather Statement | TAE | Brooks, Colquitt, Cook, Lowndes, Mitchell, Thomas | 57 min |
| Jul 9, 5:49 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Cook, Lowndes | 41 min |
| Jul 9, 6:19 PM EDT | Severe Thunderstorm Warning | TAE | Lanier, Lowndes | 41 min |
| Jul 9, 7:36 PM EDT | Special Weather Statement | TAE | Terrell | 54 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.